8/16 MR with Dr. Twu: Nitric oxide abuse

 
A young gentleman admitted with AMS and sensory losses associated with Whippet use (inhaled nitric oxide).  He was started on aggressive B12 supplementation, and ultimately required discharge to a rehabilitation center.
**Inhaled nitric oxide abuse can cause a functional B12 deficiency – patients present with ataxia, decreased sensation, increased spasticity – our patient had a + Romberg
**With treatment and B12 supplementation patients can recover completely
**MRI revealed increased hyper intensity in the dorsal column
**Both serum homocysteine and MMA levels are elevated
**Keep this in the differential dx for young patient’s presenting with sensory loss – ASK about drug use
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s